Treatment with an immune checkpoint inhibitor (ICI), especially nivolumab, was associated with a rare but increased risk of tuberculosis or atypical mycobacterial infection, which sometimes led to death, found a retrospective analysis published in ESMO Open.

Using the US Food and Drug Administration Adverse Events Reporting System (FAERS), study researchers identified reported cases of tuberculosis and atypical mycobacterial infection in patients who received a programmed cell death-1 (PD-1) or programmed cell death ligand-1 (PD-L1) inhibitor. All cases were reported between January 1, 2015, and March 31, 2020.

Overall, 72 reported cases of tuberculosis were identified, of which 45 (62.5%) were attributed to nivolumab and 18 (25%) to pembrolizumab. The remaining cases were attributed to atezolizumab (6.94%) or durvalumab (5.55%).

In addition, 13 reported cases of atypical mycobacterial infection were identified, of which 9 (69.23%) were attributed to nivolumab and 2 (15.38%) to pembrolizumab. The remaining cases were attributed to atezolizumab (7.69%) or durvalumab (7.69%).


Continue Reading

No reported cases of tuberculosis or atypical mycobacterial infection were attributed to avelumab.

These findings translated to significantly higher risk of developing tuberculosis (reporting odds ratio [ROR], 1.79; 95% CI, 1.42-2.26; P <.0001) or atypical mycobacterial infection (ROR, 5.49; 95% CI, 3.15-9.55; P <.0001) with PD-1 and PD-L1 inhibitors.

Death was reported among identified cases, with death listed as the outcome for 18.5% of cases with tuberculosis and 7.69% of cases with atypical mycobacterial infection. Also, cases were most commonly treated for lung cancer and the reported region of origin was most frequently Asia.

“Although this complication is rare, clinicians using ICIs should be aware of this possibility,” the study authors wrote.

Reference

Anand K, Sahu G, Burns E, et al. Mycobacterial infections due to PD-1 and PD-L1 checkpoint inhibitors. ESMO Open. 2020;5(4):e000866. doi:10.1136/esmoopen-2020-000866

This article originally appeared on Cancer Therapy Advisor